November 4, 2014
2014 G. de B. Robinson Award winners announced
CMS honours two unique research contributions
OTTAWA — The Canadian Mathematical Society (CMS) is pleased to announce the co-recipients of the 2014 G. de B. Robinson Award. Jonathan M. Borwein (Newcastle, NSW), Armin Straub (Illinois), James Wan (Newcastle, NSW), and Wadim Zudilin (Newcastle, NSW) are being honoured for their paper “Densities of Short Uniform Random Walks” (with an appendix by Don Zagier), Canadian Journal of Mathematics (CJM), 64:5 2012, pp. 961-990. At the same time, Jan Nekovář (Université Pierre et Marie Curie) is being honoured for his paper “Level Raising and Anticyclotomic Selmer Groups for Hilbert Modular Forms of Weight Two" CJM, 64:3 2012, pp. 588-649.
"These are wonderful and engaging research papers” said Karl Dilcher, Chair, CMS Publications Committee “They reflect a quality and discipline well-deserving of honour for the contribution they make to mathematical sciences research.”
The paper by Borwein et al studies the densities of uniform random walks in the plane with a special focus on the case of short walks with three or four steps and less completely those with five steps. “This is a wonderful article that is written in an engaging style and brings a heroic project to a triumphant conclusion,” noted Robert McCann, Editor-in-Chief (EIC), CJM.
The paper by Nekovář establishes strikingly general finiteness results for Selmer groups attached to Hilbert modular forms over totally real fields and anti-cyclotomic characters of a CM extension when the associated L-function has at most a simple zero at its central point. "It can lay claim to being a definitive treatment of central questions growing out of the Birch and Swinnerton-Dyer conjecture for elliptic curves over totally real fields," observed Henry Kim, the other CJM EIC.
The G. de B. Robinson Award is named for Gilbert Robinson, the third president of the CMS. Robinson, along with H.S.M. Coxeter, established the Canadian Journal of Mathematics (CJM) and acted as the managing editor for 30 years. The award is given out to recognize outstanding contributions to the CJM or the Canadian Mathematical Bulletin (CMB). The individual authors of the award-winning papers for 2014 are accomplished mathematicians in their own right as outlined in the overview below of their respective research undertakings.
For more information, please contact:
Robert McCann or Henry Kim
Canadian Journal of Mathematics
Johan Rudnick, Executive Director
Canadian Mathematical Society
About the Canadian Mathematical Society (CMS)
The CMS is the national mathematics organization that promotes the advancement, discovery, learning, and application of mathematics. The Society's activities cover the whole spectrum of mathematics including: scientific meetings, research publications, and the promotion of excellence in mathematics education at all levels. The CMS annually sponsors mathematics awards and prizes that recognize outstanding achievements.